lecture 5 (7) - Diagnosis People taking antipsychotic...

Info iconThis preview shows page 1. Sign up to view the full content.

View Full Document Right Arrow Icon
Diagnosis People taking antipsychotic medications and other medications that block dopamine action must be regularly evaluated by a physician to monitor for medicationinduced movement disorders. In order for these conditions to be officially diagnosed, certain criteria must be met. Neuroleptic-induced acute dystonia must have one or more of the following developed in association with the use of neuroleptic: abnormal positioning of the head and neck in relation to the body, spasms of the jaw muscles, impaired swallowing, thickened or slurred speech, tongue protrusion or dysfunction, eyes deviated up, down, or sideways, or abnormal positioning of limbs or trunk. These symptoms need to have developed within seven days of starting the neuroleptic medication. Moreover, the symptoms cannot be associated with an underlying mental disorder, and they can't be due to a medication other than a neuroleptic. Dystonia due to neuroleptics needs to be distinguished from dystonia due to neuroleptic malignant syndrome.
Background image of page 1
This is the end of the preview. Sign up to access the rest of the document.

{[ snackBarMessage ]}

Ask a homework question - tutors are online